Tornadoes · United States · Iowa · 2020
EF1 tornado, Sherrill, Iowa, March 28, 2020
This EF1 tornado ran 3.8 miles across Dubuque County on March 28, 2020, touching down at 8:25 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 28, 2020
- Touchdown
- 8:25 PM CDT (01:25 UTC)
- Lifted
- 8:31 PM CDT (01:31 UTC)
- On the ground
- 6 minutes
- Path length
- 3.8 miles (6.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dubuque County
- Touchdown point
- 42.595, -90.814
- Lift-off point
- 42.629, -90.755
- Record number
- 2003281925-01
The damage survey
16 damage points were recorded along this path by NWS ARX and NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong low pressure system tracked from southwest Iowa to north central Iowa Saturday afternoon. Storms developed, moved across a warm front, and four tornadoes touched down over eastern Iowa and northwest Illinois. A few other storms brought small hail and damaging wind to portions of the region Saturday night.
An EF-1 tornado developed southeast of Sherrill and moved northeast causing significant damage to outbuildings and uprooting trees at several farmsteads. The tornado was rated EF-1 with maximum wind speeds estimated around 110 mph. There were no injuries, and the damaged ended before it crossed the Mississippi River.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 23:39 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:39 UTC | 02:00 UTC | Tornado Watch | DVN |
| 00:49 UTC | 01:15 UTC | Tornado Warning | DVN |
| 08:00 UTC | 22:00 UTC | Wind Advisory | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 28, 6:18 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 28, 6:18 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 618 PM CDT Sat Mar 28 2020 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 245 PM CDT Sat Mar 28 2020 Impressive surface low was seen on surface analysis deepening over southwest Iowa with a warm front reaching east across Iowa, from Des Moines through the Quad Cities E-SE to near Galesburg, Illinois, North of the front temperatures were in the 40s and 50s, while 60s to lower 70s were front along and south of the front. GOES imagery showed mostly clear skies in the warm sector reaching across northwest Missouri into south central Iowa, where surface based CAPE was increasing. Further east and southeast, mid and high level cloud cover was streaming across eastern MO and much of the forecast area. Latest radar showed new showers and thunderstorms firing along and north of the front in the forecast area with more isolated activity over northeast MO into west central IL. An intense upper level system was seen churning over eastern NE, while a 140 kt plus upper level jet was lifting northeast out of the southern plains. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 245 PM CDT Sat Mar 28 2020 Severe weather still appears likely over the forecast area this afternoon into early evening as the intense surface cyclone lifts through Iowa with its associated instability and very strong shear impacting the region. A tornado watch is being coordinated as of this writing. Later tonight into Sunday, the tight pressure gradient will result in strong surface winds and a wind advisory will likely be needed. Storms will continue to develop mid to late afternoon as forcing from the upper level system overspreads the increasingly unstable boundary layer and intense deep shear. Isolated supercells, especially where they cross the warm front will have the greatest threat for all modes of severe weather including tornadoes. A more linear complex, possible along the advancing occluded front that will follow late afternoon into early evening will have a lower threat for mainly damaging winds. Very fast storm movement, as high as 50 to 60 mph, will present a warning challenge, but also preclude much threat for heavy rainfall amounts. This should all wind down west of the MS River by 7 pm, and across our IL counties by 9 pm. Southwest to west winds of 25 to 35 mph plus, with gusts over 40 mph will follow the passage of the occluded front and the tight circulation around the surface low as it lifts across central Iowa into MN by morning. A wind advisory will likely be needed at some time for tonight into Sunday, but will be holding off on issuing one for now to avoid complicated messaging with the Tornado Watch. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 245 PM CDT Sat Mar 28 2020 Gusty northwest winds, cooler temperatures, and blustery conditions will be seen Sunday. Turning colder with near to below normal temperatures and mostly dry conditions will begin the month of April. Sunday...strong 990mb surface low will continue to lift northeast out of the region from WI into Lake Superior. Tight pressure gradient on back side on low will keep northwest winds sustained around 30 mph with gusts up to 50 mph through much of the day, making for a blustery day. Cyclonic flow and strong CAA will keep clouds around for most of the CWA except perhaps the southwest 1/3. Highs will struggle to reach 50 degrees in northern IL and northeast IA, with middle 50s elsewhere. If clouds linger longer, than cooler temperatures will be possible. Monday...quiet and dry conditions will be seen, with weak high pressure overhead. Plentiful sunshine will help boost temperatures up into the upper 50s and lower 60s. Tuesday onward...two waves will pass to the south and north of the area on Tuesday and Wednesday night respectively. Moisture will be quite limited with both systems and do not expect great chances of any rainfall if any. Later forecasts may be able to remove PoPs or drop down to slight chance if dry trend continues. Cooler conditions arrive Thursday-Saturday, with increasing clouds in cyclonic flow aloft. Highs will be slightly below normal in the upper 40s and lower 50s each day. Low temperatures may approach the freezing mark Friday and Saturday morning. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 618 PM CDT Sat Mar 28 2020 Scattered thunderstorms occurring ahead of a fast moving front may impact the DBQ area early this evening. The other terminals should have brisk winds and VFR to MVFR conditions early this evening. Winds will become southwest and increase to 20 to 30 kts behind the front this evening, then turn to the west at 25 to 35 kts overnight. Low clouds with MVFR ceilings are then expected to return overnight and linger through much of Sunday with gusty west to northwest winds from 20 to 30 kts through much of the day. && .HYDROLOGY... Issued at 1150 AM CDT Sat Mar 28 2020 A narrow band of heavy rain (2" to 4") fell over the past 24 hours for portions of Rock Island and Whiteside counties in Illinois and Scott County in Iowa. The majority of the rain fell in the Rock River basin as well as direct runoff into the Mississippi River. The Mississippi River at RCKI2 saw a sharp rise of over 1.5 ft following the rain, which had observations of 2.77" in 30 min. The river quickly receded back nearing previous levels. This heavy rain, which again fell largely in the Rock River basin has caused forecasts to increase on the Rock River. This prompted a flood watch to be issued for Como, higher levels at Joslin, and now Major flooding at Moline. While not 100% confident in reaching major flood stage, previous forecasts were nearing 14 ft (Major flood stage) and rainfall ended up being well more than forecast and future rainfall is not a key component. For the next 24-48 hours. Fast moving storms are expected across the HSA, and while they will have potential to produce heavy rain with PW's above 1.0", the heavy rain should be brief with excessive amounts not expected. Therefore, not expecting big changes to tributary river forecasts due to the convection today/tonight. What is of more concern is the widespread moderate amounts expected to the north of the HSA, up across MN, WI & northern IA as a large are is forecast to see amounts of 0.75" to 1.50". This water will be making its way into the local reach of the Mississippi River through the next week, with runoff from the northern areas (likely including snowmelt runoff as well) moving into the area into the 2nd week of April. This is being mentioned as today's river forecasts have saw some increases in peaks, and many are still rising at the end of the 7 day period as water will still be moving in from upstream. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Gross AVIATION...Sheets HYDROLOGY...Brooks
Hazardous weather outlook, Mar 28, 12:44 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1244 PM CDT Sat Mar 28 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291745- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1244 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe storms are likely across much of the outlook area this afternoon and evening. The Storm Prediction Center has a moderate risk for severe storms along and to the southeast of a line from Milledgeville, Illinois to the Quad Cities to Keokuk, Iowa. An enhanced risk extends further to the north and west. Damaging winds, large hail, and tornadoes are all possible. Strong to severe storms are expected to develop this afternoon along and ahead of an advancing cold between 2 pm and 6 pm. These storms may move as fast as 60 mph. Strong southwest to west winds will develop this evening behind a cold front and continue overnight. Sustained winds from 25 to 35 mph are expected with gusts over 45 mph possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY West to northwest sustained winds of 25 to 35 mph with gusts up to 50 mph are expected on Sunday. Fire weather conditions will remain elevated into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Sheets
In the hours before
Special weather statement, Mar 28, 4:15 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
415 PM CDT Sat Mar 28 2020
ILC015-085-177-282145-
Jo Daviess-Carroll-Stephenson-
415 PM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
CENTRAL CARROLL AND STEPHENSON COUNTIES UNTIL 445 PM CDT...
At 414 PM CDT, a strong thunderstorm was located over Argo Fay, or
near Mount Carroll, moving northeast at 80 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Freeport, Mount Carroll, Lena, Lanark, Fairhaven, Pearl City,
Shannon, Cedarville, Davis, Chadwick, Dakota, Rock City, Argo Fay,
Buena Vista, Loran, Rock Grove, Oneco, Orangeville, Eleroy and
Wacker.
LAT...LON 4250 8941 4249 8940 4239 8940 4220 8963
4220 8969 4215 8968 4193 8995 4202 9013
4251 8970
TIME...MOT...LOC 2114Z 217DEG 70KT 4200 9002
ErvinLocal storm report, Mar 28, 6:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TORNADO 1 SSW FAIRBANK 42.63N 92.06W
03/28/2020 BUCHANAN IA EMERGENCY MNGR
ON GROUND NEAR BAXTER AVE AND V56 RD.
&&
GROSSLocal storm report, Mar 28, 6:31 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 2 SE OTTERVILLE 42.50N 91.92W
03/28/2020 E1.75 INCH BUCHANAN IA TRAINED SPOTTER
NOW SEEING PEA SIZE HAIL.
&&
GROSSLocal storm report, Mar 28, 6:36 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 3 NNE LITTLETON 42.58N 91.98W
03/28/2020 BUCHANAN IA EMERGENCY MNGR
LARGE TORNADO ON THE GROUND DOING DAMAGE.
&&
GROSSLocal storm report, Mar 28, 8:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD 1 NNE MONTICELLO 42.25N 91.18W
03/28/2020 JONES IA TRAINED SPOTTER
&&Local storm report, Mar 28, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 1 W CAMBRIDGE 41.30N 90.21W
03/28/2020 HENRY IL PUBLIC
PUBLIC REPORT RELAYED BY LAW ENFORCEMENT.
&&
RPKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
1.4 hours before the tornado, 113 km from the path. March 29, 2020.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 915 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.3
- 0-3 km lapse rate
- 5.7 K/km
Davenport, (KDVN), 12:00Z
10.6 hours after it, 113 km from the path. March 29, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86259 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:15 UTC | HAIL 1 | Elkader | Clayton, IA | . |
| 00:15 UTC | HAIL 1 | Elkader | Clayton, IA | |
| 00:52 UTC | FUNNEL CLOUD | 1 Nne Monticello | Jones, IA | |
| 01:00 UTC | FUNNEL CLOUD | 2 Wsw Guttenberg | Clayton, IA | EARLIER REPORT OF FUNNEL CLOUD NEAR GARBER RD/OSTERDOCK RD. TIME ESTIMATED FROM RADAR. |
| 01:02 UTC | TSTM WND GST 68 | 1 Ese Farley | Dubuque, IA | RELAYED BY EMERGENCY MANAGER. |
| 01:25 UTC | TSTM WND DMG | 1 Nnw Sherrill | Dubuque, IA | TIME ESTIMATED. FARM WINDOWS BLOWN OUT, OUTBUILDINGS DAMAGED, TREES AND POWER LINES DOWNED. |
| 01:25 UTC | TORNADO | 2 Wsw Sherrill | Dubuque, IA | AN EF-1 TORNADO DEVELOPED SOUTHWEST OF SHERRILL AND MOVED NORTHEAST CAUSING SIGNIFICANT DAMAGE TO OUTBUILDINGS AND UPROOTING TREES AT SEVERAL FARMSTEADS. THE TORNADO LIFTED BEFORE REACHING THE MISSISSIPPI RIVER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of March 28, 2020
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 1:59 PM CDT | EF1 | Adams, IA | 7.5 | 115 | $125,000 | ||
| March 28 | 4:18 PM CDT | EF1 | Jackson, AR | 5.3 | 200 | $200,000 | ||
| March 28 | 4:26 PM CDT | EF0 | Marshall, IA | 1.3 | 75 | |||
| March 28 | 4:58 PM CDT | EF3 | Jonesboro tornado, AR | 12.5 | 600 | 22 | $300 million | |
| March 28 | 5:25 PM CDT | EF1 | Greene, AR | 3.0 | 100 | $300,000 | ||
| March 28 | 5:39 PM CDT | Unrated | Knox, IL | 0.1 | 10 | |||
| March 28 | 5:39 PM CDT | Unrated | Black Hawk, IA | 2.3 | 40 | |||
| March 28 | 5:49 PM CDT | EF0 | Black Hawk, IA | 2.1 | 115 | $75,000 | ||
| March 28 | 5:55 PM CDT | Unrated | Black Hawk, IA | 0.3 | 20 | |||
| March 28 | 6:15 PM CDT | EF1 | Buchanan, IA | 7.4 | 50 | |||
| March 28 | 6:30 PM CDT | EF1 | Fayette, IA | 3.9 | 140 | $165,000 | ||
| March 28 | 6:40 PM CDT | EF0 | Fayette, IA | 3.6 | 50 | $75,000 | ||
| March 28 | 7:43 PM CDT | Unrated | Henry, IL | 1.1 | 10 | |||
| March 28 | 7:58 PM CDT | EF2 | Henderson, KY | 16.8 | 500 | $500,000 | ||
| March 28 | 8:01 PM CDT | EF1 | Fulton, IL | 2.1 | 100 | $100,000 | ||
| March 28 | 8:18 PM CDT | EF2 | Henderson, KY to IN | 5.1 | 575 | 2 | $2.0 million | |
| March 28 | 8:20 PM CDT | EF1 | Whiteside, IL | 2.2 | 20 | |||
| March 28 | 8:35 PM CDT | EF1 | Grant, WI | 6.2 | 120 | $180,000 | ||
| March 28 | 8:58 PM CDT | EF1 | Peoria, IL | 3.3 | 50 | $300,000 | ||
| March 28 | 9:13 PM CDT | EF1 | Ogle, IL | 7.0 | 400 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.